Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

June 14, 2021Lee County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jun 14, 2021, 7:33 PM EDT for Lee County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2021, 7:33 PM EDT (23:33 UTC)
Expired
Jun 14, 2021, 8:15 PM EDT
In force
42 min
Issued by
NWS Raleigh, NC

County Lee County, NC

The radar

The Raleigh/Durham radar (KRAX), 84 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WWUS82 KRAH 142333
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
733 PM EDT Mon Jun 14 2021
 
NCZ040-075-076-150015-
Lee NC-Chatham NC-Moore NC-
733 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MOORE...
SOUTHWESTERN LEE AND SOUTHWESTERN CHATHAM COUNTIES UNTIL 815 PM
EDT...

At 732 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Goldston, or 12 miles north of Carthage, moving
southeast at 15 mph.

Wind gusts up to 40 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Carthage, Cameron, Lemon Springs, Gum Springs, Harpers Crossroads,
Tramway and Glendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3528 7945 3558 7954 3563 7940 3537 7912
      3527 7922
TIME...MOT...LOC 2332Z 327DEG 19KT 3553 7944 

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 14, 7:30 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 14, 7:30 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
730 PM EDT Mon Jun 14 2021

.SYNOPSIS...
A pre-frontal trough will be located over central NC tonight. A cold
front will push southeastward through the area late tonight through
Tuesday morning, as an upper level trough shifts over the Mid
Atlantic coast. This front will slow down before stalling over
coastal North Carolina through mid week, as high pressure otherwise
builds in from the northwest.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 PM Monday...

A weak cold front currently over western NC, separating dew points
in the 50s from dew points in the upper-60s to lower-70s, will
continue to slowly move east, reaching central NC late tonight, with
a strengthening surface trough ahead of it over the Piedmont. A mid-
level shortwave currently centered near Lake Huron will dive SE and
approach our region by tomorrow morning. Forcing aloft in our region
will continue to be weak through this evening, as the mid-level
shortwave and associated height falls will still be well to our NW,
and CAMs continue to look fairly unimpressive in terms of
shower/storm coverage. However, surface heating is allowing for
steep low-level lapse rates and temperatures in the upper-80s to
lower 90s. Thus MLCAPE is decent (1500-2500 J/kg), and dew points in
the upper-60s to lower-70s are allowing for PW values around 1.25-
1.50 inches. Thus some isolated to scattered pre-frontal convection
is still expected from late this afternoon into the evening, with
the best chance from about 21z to 03z.

Regarding the severe threat, the SPC has much of central NC in a
marginal risk for severe storms today. Damaging straight-line winds
will be the main threat, as a dry layer (dew point depression near
25F) around 875 mb evident on this morning's 12z GSO sounding will
support plenty of DCAPE and evaporative cooling. DCAPE is as high as
1300-1400 J/kg in the southwestern part of our forecast area, as
seen on SPC mesoanalysis. Thus the SW appears to have the greatest
severe threat. Shear will be non-existent, so any storms will be of
the pulse variety. The aforementioned mid-level shortwave and
associated deep-layer shear will approach central NC late tonight,
and the cold front will be passing through, so isolated
showers/storms are still possible in the SE. However, with loss of
daytime heating by then, the severe threat should be over. Lows
tonight will be in the mid-60s to lower-70s.

As far as the tropics are concerned, satellite and radar has shown
the low pressure system off the NC coast has become organized enough
to become a tropical depression as of 11 AM. It is expected to
become a tropical storm tonight, but it is quickly moving
northeastward and this will continue as it gets pushed out to sea by
a large upper trough that will be digging over the Eastern US. Thus
no impacts are expected from this system for central NC.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 400 PM Monday...

The cold front will remain near the NC coast tomorrow, with the
aforementioned mid-level shortwave trough moving across central NC.
Resulting deep-layer shear will be impressive, with 500 mb winds of
35-45 kts, but moisture and instability will be marginal at best.
Thus only have slight to low chance POPs in the far SE (essentially
Cumberland, Sampson, and Wayne counties) in the afternoon and
evening. Highs will range from the lower-80s in the far north to
near 90 in the far south. The biggest change behind the front will
be the much drier dew points, generally in the 50s, thanks to NW
downslope flow. Mostly clear skies and diminishing winds will help
bring temperatures down into the upper-50s to mid-60s on Tuesday
night with good radiational cooling.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 300 PM Monday...

A high amplitude long wave trough over the Eastern US, featuring
negative H5 anomalies on the order of 2 S.D. below normal, will
drift slowly east, off the Eastern Seaboard late Thursday/Thursday
night. At the sfc, a wavy, stationary frontal zone will remain
draped across across the SE US as weak high pressure holds over NC.

While shortwave energy diving SE through the base of the upper
trough will likely result in a period of scattered to broken mid-
level cloudiness across central NC Wednesday and Wednesday night,
it's look increasingly drier across the area, with any convective re-
develop mostly likely remaining along the immediate coast. Instead,
under the influence of deep NWLY flow aloft, the airmass in place
across central will become increasingly drier, with PWATS decreasing
to 0.5-0.75" by Thursday. Furthermore, this downslope component,
aided by deep daytime mixing(8-10kft) will allow BL dewpoints to mix
out into the 40s and 50s Wednesday and again Thursday afternoon,
resulting in comfortable humidity levels as Highs top out in the
lower to mid 80s. Lows in the upper 50s and 60s.

Increasing heights/warming aloft in the wake of the exiting Eastern
US trough combined with the onset of southerly return flow will mark
a return to more summer-like heat and humidity starting on Friday,
with temperatures likely topping out into the lower to mid 90s over
the weekend. The cold front that models once suggested would move
into the area over the weekend now appears that it will remain north
of the area, keeping central NC in the warm sector. Keeping this
cold front north of the area would limit rain chances.
However, rain chances by late weekend and into early next weekend
could be more closely tied to the possible tropical remnants of the
broad low pressure area, currently over the Bay of Campeche and it's
tropical moisture feed into the SE US. Will continue to monitor, but
for now will advertise low chance PoPs.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 730 PM Monday...

24-hour TAF period: Mainly VFR conditions are expected across
central NC through the next 24 hours. The only exception continues
to be the isolated thunderstorms this evening, mainly from near
Charlotte to Fayetteville. Gusty winds over 40 mph and brief sub-VFR
conditions are possible with any storm, and continue to highlight
the possibility with vicinity thunder at KFAY through mid-evening.
Any convection will diminish by around midnight. Winds will be light
from the SW today, shifting to the NNW late tonight and early
Tuesday morning as a cold front moves through. NNW winds may gust as
high as 15-20 kts behind the front Tuesday morning.

Looking beyond 00z Wed: The cold front will bring dry weather to the
region on Tuesday, except in the far SE including FAY where an
isolated shower or storm (and associated brief sub-VFR conditions)
can't be ruled out. Dry weather and VFR conditions are expected
everywhere from Wednesday through Friday. There is a slight chance
of showers and storms on Saturday as the next cold front approaches
from the NW.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Danco
SHORT TERM...Danco
LONG TERM...CBL
AVIATION...Badgett/Danco
Hazardous weather outlook, Jun 14, 3:35 AM EDT, 15 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
335 AM EDT Mon Jun 14 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-151000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
335 AM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered strong thunderstorms will cross central North Carolina
this afternoon through early this evening. A few of these storms may
become severe, with damaging wind gusts over 60 mph as the greatest
threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today. Spotters are encouraged to
report storm damage to the National Weather Service in Raleigh as
soon as it is safe to do so.

In the hours before

Special weather statement, Jun 14, 3:38 PM EDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
338 PM EDT Mon Jun 14 2021

NCZ021-022-142030-
Guilford NC-Forsyth NC-
338 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FORSYTH AND GUILFORD
COUNTIES UNTIL 430 PM EDT...

At 337 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pine Hall, or near Walnut Cove, moving southeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Summerfield,
Stokesdale, Walkertown, Pleasant Garden, Jamestown and Forest Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3625 7989 3595 7960 3591 7970 3592 8004
      3601 8004 3602 8013 3626 8028
TIME...MOT...LOC 1937Z 326DEG 24KT 3629 8008

PWB
Special weather statement, Jun 14, 4:13 PM EDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
413 PM EDT Mon Jun 14 2021

NCZ021-022-142115-
Guilford NC-Forsyth NC-
413 PM EDT Mon Jun 14 2021

...SCATTERED SHOWERS AND THUNDERSTORMS HAVE WEAKENED OVER NORTHWEST
GUILFORD COUNTY...

At 411 PM EDT, Doppler radar was tracking a weakening shower
7 miles northwest of Greensboro, moving southeast at 40 mph.

Although the storm has weakened, there may be additional development
through 500 PM.

Locations impacted include...
Greensboro, Kernersville, McLeansville, Summerfield, Gibsonville,
Stokesdale, Walkertown and Pleasant Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts as high as 40 mph are capable of knocking down tree limbs
and blowing around trash cans, potted plants, lawn furniture and
other light outdoor objects.

&&

LAT...LON 3624 7956 3620 7953 3590 7954 3592 7993
      3626 8035
TIME...MOT...LOC 2011Z 319DEG 34KT 3616 7990

PWB
Special weather statement, Jun 14, 6:05 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
605 PM EDT Mon Jun 14 2021

NCZ039-040-142300-
Chatham NC-Randolph NC-
605 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN RANDOLPH AND
SOUTHWESTERN CHATHAM COUNTIES UNTIL 700 PM EDT...

At 603 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Randleman, moving south at 15 mph.

Wind gusts up to 40 mph will be possible with this storm.

Frequent and deadly cloud to ground lightning is also possible with
this storm.

Locations impacted include...
Asheboro, Randleman, North Carolina Zoo, Siler City, Seagrove,
Liberty, Ramseur, Franklinville, Staley and Harpers Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3588 7958 3557 7936 3551 7974 3551 7980
      3552 7980 3582 7981
TIME...MOT...LOC 2203Z 342DEG 11KT 3578 7969

CA
Special weather statement, Jun 14, 7:05 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
705 PM EDT Mon Jun 14 2021

NCZ089-150000-
Sampson NC-
705 PM EDT Mon Jun 14 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT CENTRAL
SAMPSON COUNTY UNTIL 800 PM EDT...

At 704 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 10 miles west of Clinton, moving east at 15 mph.

Wind gusts up to 40 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Clinton, Roseboro, Salemburg and Turkey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3491 7854 3491 7856 3494 7858 3506 7861
      3518 7817 3513 7816 3512 7817 3509 7817
      3508 7816 3490 7815 3490 7855
TIME...MOT...LOC 2304Z 256DEG 12KT 3497 7852

CA
Special weather statement, Jun 14, 7:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
733 PM EDT Mon Jun 14 2021

NCZ040-075-076-150015-
Lee NC-Chatham NC-Moore NC-
733 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MOORE...
SOUTHWESTERN LEE AND SOUTHWESTERN CHATHAM COUNTIES UNTIL 815 PM
EDT...

At 732 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Goldston, or 12 miles north of Carthage, moving
southeast at 15 mph.

Wind gusts up to 40 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Carthage, Cameron, Lemon Springs, Gum Springs, Harpers Crossroads,
Tramway and Glendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3528 7945 3558 7954 3563 7940 3537 7912
      3527 7922
TIME...MOT...LOC 2332Z 327DEG 19KT 3553 7944

CA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:38 PM EDTSpecial Weather StatementRAHGuilford52 min
Jun 14, 4:13 PM EDTSpecial Weather StatementRAHGuilford62 min
Jun 14, 6:05 PM EDTSpecial Weather StatementRAHRandolph55 min
Jun 14, 7:05 PM EDTSpecial Weather StatementRAHSampson55 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.